Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 11, 2017Goodhue County, Le Sueur County, Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 11, 2017, 9:00 AM CDT for Goodhue County, Le Sueur County, Rice County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2017, 9:00 AM CDT (14:00 UTC)
Expired
Jun 11, 2017, 10:00 AM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Le Sueur County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS83 KMPX 111400
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT SUN JUN 11 2017

MNZ069-070-076>078-083>085-WIZ024-111500-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Goodhue-Scott-Pierce-
900 AM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA...
EASTERN LE SUEUR...NORTHERN STEELE...SOUTHEASTERN SCOTT...GOODHUE...
NORTHEASTERN BLUE EARTH...NORTHERN WASECA...RICE AND SOUTH CENTRAL
PIERCE COUNTIES...

At 900 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elko New Market to near St. Clair.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Mankato, Faribault, Northfield, Red Wing, New Prague, Cannon Falls,
Lonsdale, Zumbrota, Montgomery and Janesville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4408 9400 4460 9353 4464 9243 4420 9272
      4419 9304 4416 9305
TIME...MOT...LOC 1400Z 272DEG 45KT 4459 9327 4407 9397 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 11, 6:16 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 11, 6:16 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Sun Jun 11 2017

Long advertised severe weather was developing this morning on
schedule, maybe even an hour or so early compared to high-res models
from earlier tonight. Individual storms in central and east central
South Dakota do seem to be evolving into a wind complex, with an
eastward extension of new storms into southwest MN along a zone of
warm advection. Some of these will likely produce large hail in
southwest MN and eventually central and south central MN, prior to
the arrival of the developing bow and possible comma head.

High-res models do take the complex slightly farther north than
before, and have edged the higher pops a wee bit northward. Timing
of storms suggests they'll be into Wisconsin before Noon, so current
Severe Thunderstorm watch will likely be extended eastward by 7 am.
Damaging wind will continue to be the main threat, though some large
hail will also occur.

Main question is what happens to the atmosphere in the wake of the
morning storms. It will certainly take much of the day for that area
over which the storms traverse this morning. Models do disagree on
extent of redevelopment. The RAP seems to be the most bullish,
bringing storms southeastward from northern MN and then developing
more storms from southwest MN into east central MN, as low level
lapse rates recover. This seems overdone as the morning storms are
rather hefty and should stabilize the airmass pretty well. But with
so much precipitable water just to the south and southwest in an
area unaffected by storms, and another sort wave, it may be possible
for redevelopment late afternoon. So it's not automatic that the
morning activity will quash late afternoon storms.  Having said
that, the one area that seems most likely to see development mid-
late afternoon will be a little south of the metro into Wisconsin.
This will be an area that may not be worked over too much this
morning, and the low level jet does look to persist through the day
and shift eastward toward southeast MN by late afternoon. Warm front
will also be in the area, so any storms that do develop will have a
favorable environment for a tornado or two. The SPC tornado graphic
looks on target.

After storms exit this evening, some showers will still linger from
southern MN into WI.

.LONG TERM...(Monday through Saturday)
Issued at 430 AM CDT Sun Jun 11 2017

Hot and humid air remain in place as southwest mid level flow
persists ahead of the closed low to the west. The quasi-
stationary boundary lifts north from IA as a warm front on Monday
into Tuesday, and then the associated cold front passes across
the area on Wednesday. Periods of showers and thunderstorms
(possibly strong-severe) are possible as these transitions occur.

The threat for severe storms appears the highest on Tuesday as the
mid-level low ejects out of the Intermountain west and interacts
with the boundary. Temperatures will climb into the 90s south of
the front (generally along & south of I-94). With dewpoints well
into the upper 60s, heat indices in the 95 to 100 degree range
appear possible. Thankfully, breezy southerly winds will lessen
how hot it feels slightly.

Precipitable water values will be in the 2+ inch range again on
Tuesday, which illustrates we will still have plenty of boundary
layer moisture in place. With decent deep layer shear and
increasing low level shear, supercells will be possible, with all
types of severe weather threats including tornadoes. Heavy
rainfall will be a given with stronger/organized storms.

In the wake of the system temperatures return back closer to (but
still around 5 degrees above) seasonal normals. Dewpoints lower
into the 50s which will provide some relief from the recent humid
conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 616 AM CDT Sun Jun 11 2017

line of thunderstorms moving into southwest MN with others
developing ahead of the line. Line is evolving into a bow echo and
there are signs of a comma head at the north end of the line. All
this spells strong wind with the storms as they move east and
northeast. Will have to wait to see if non-thunderstorm winds
develop in the wake of the storm complex; it's too soon to know
that, but is something to be aware of.

Storms should reach western WI around Noon. It's uncertain to what
extent any storms redevelop later this afternoon in the wake of
the morning storms.

KMSP...The storms with the strong wind look to arrive around 15Z,
with about 1/2 hour leeway before/after. A few other storms might
develop before then, but the concern for the wind will be with the
storms now in sw MN. Will also need to watch for any non-
thunderstorm winds in the wake of the morning storms, but this is
highly uncertain. Also uncertain is redevelopment late afternoon.

/OUTLOOK FOR KMSP/
Mon...VFR/MVFR with TSRA possible. Wind SE at 10kt.
Tue...VFR/MVFR with TSRA likely late. WInd S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind SE 5-10kt becoming SW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...LS
AVIATION...TDK
Hazardous weather outlook, Jun 11, 4:24 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
424 AM CDT Sun Jun 11 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
424 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

A line of severe thunderstorms over South Dakota will quickly
race eastward across the area this morning into early afternoon.
Widespread damaging winds and large hail are possible. Heavy
rainfall could lead to ponding of water on roads, especially in
urban areas. Redevelopment of thunderstorms is also possible this
afternoon. A few of the afternoon storms may also be severe with
damaging winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms continue Monday into Wednesday with the
severe weather looking the most possible on Tuesday afternoon and
Tuesday night. Peak heat indices in the mid to upper 90s are also
expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning, and
possibly again during the afternoon.

In the hours before

Special weather statement, Jun 11, 8:38 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 AM CDT SUN JUN 11 2017

MNZ044-051>053-061-111445-
Anoka-Isanti-Sherburne-Mille Lacs-Chisago-
838 AM CDT SUN JUN 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL MILLE
LACS...CHISAGO...NORTHERN ANOKA...ISANTI AND NORTHEASTERN SHERBURNE
COUNTIES...

At 838 AM CDT, strong thunderstorms were clustered near Elk River, or
16 miles southwest of Cambridge, moving east at 60 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Cambridge, Andover, Ramsey, Elk River, Forest Lake, Ham Lake, East
Bethel, North Branch, St. Francis, Isanti, Zimmerman and Chisago
City.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4561 9288 4560 9289 4557 9287 4530 9278
      4529 9280 4529 9302 4528 9303 4528 9354
      4561 9372 4570 9291
TIME...MOT...LOC 1338Z 261DEG 54KT 4540 9351

JLT
Local storm report, Jun 11, 8:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     TSTM WND DMG     3 SE KINGSTON           45.16N 94.27W
06/11/2017                   MEEKER             MN   AMATEUR RADIO

            18 INCH DIAMETER TREES OVER HIGHWAY.

&&

CARLYON
Local storm report, Jun 11, 8:46 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     TSTM WND GST     3 W MOUND               44.94N 93.72W
06/11/2017  M61 MPH          HENNEPIN           MN   AMATEUR RADIO

            CORRECTED EVENT TIME. SMALL LIMBS DOWN.

&&

CARLYON
Local storm report, Jun 11, 8:49 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     2 WSW WACONIA           44.84N 93.82W
06/11/2017  M61 MPH          CARVER             MN   MESONET

            WACONIA MIDDLE SCHOOL. TIME ESTIMATED.

&&

CARLYON
Local storm report, Jun 11, 8:52 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     2 WSW WACONIA           44.84N 93.82W
06/11/2017  M57 MPH          CARVER             MN   MESONET

            CORRECTION TO LOWER WIND SPEED. WACONIA
            MIDDLE SCHOOL. TIME ESTIMATED.

&&

CARLYON
Special weather statement, Jun 11, 9:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT SUN JUN 11 2017

MNZ069-070-076>078-083>085-WIZ024-111500-
Steele-Le Sueur-Waseca-Dakota-Blue Earth-Rice-Goodhue-Scott-Pierce-
900 AM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAKOTA...
EASTERN LE SUEUR...NORTHERN STEELE...SOUTHEASTERN SCOTT...GOODHUE...
NORTHEASTERN BLUE EARTH...NORTHERN WASECA...RICE AND SOUTH CENTRAL
PIERCE COUNTIES...

At 900 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elko New Market to near St. Clair.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Mankato, Faribault, Northfield, Red Wing, New Prague, Cannon Falls,
Lonsdale, Zumbrota, Montgomery and Janesville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4408 9400 4460 9353 4464 9243 4420 9272
      4419 9304 4416 9305
TIME...MOT...LOC 1400Z 272DEG 45KT 4459 9327 4407 9397

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:56 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift, Yellow Medicine49 min
Jun 11, 6:09 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift36 min
Jun 11, 6:24 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift66 min
Jun 11, 6:27 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine48 min
Jun 11, 6:50 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Redwood, Renville55 min
Jun 11, 7:05 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood55 min
Jun 11, 7:21 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Sibley, Wright54 min
Jun 11, 7:34 AM CDTTornado WarningMPXKandiyohi, Meeker26 min
Jun 11, 7:38 AM CDTSevere Thunderstorm WarningMPXStearns, Wright52 min
Jun 11, 7:50 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright55 min
Jun 11, 7:56 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Pope, Stevens, Swift, Yellow Medicine109 min
Jun 11, 8:00 AM CDTSpecial Weather StatementMPXBrown45 min
Jun 11, 8:05 AM CDTSpecial Weather StatementMPXBenton, Morrison, Sherburne40 min
Jun 11, 8:10 AM CDTSevere Thunderstorm WarningMPXLe Sueur, McLeod, Scott, Sibley50 min
Jun 11, 8:24 AM CDTSpecial Weather StatementMPXNicollet51 min
Jun 11, 8:27 AM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey, Scott48 min
Jun 11, 8:38 AM CDTSpecial Weather StatementMPXChisago, Isanti67 min
Jun 11, 8:50 AM CDTSevere Thunderstorm WarningMPXDakota, Washington40 min
Jun 11, 9:02 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington28 min
Jun 11, 9:37 AM CDTSevere Thunderstorm WarningMPXGoodhue38 min
Jun 11, 9:41 AM CDTSpecial Weather StatementMPXBenton, Douglas, Morrison, Pope, Stearns, Todd109 min
Jun 11, 4:08 PM CDTSpecial Weather StatementMPXWright37 min
Jun 11, 4:27 PM CDTSpecial Weather StatementMPXIsanti33 min
Jun 11, 5:11 PM CDTSpecial Weather StatementMPXWright34 min
Jun 11, 5:57 PM CDTSpecial Weather StatementMPXRamsey33 min
Jun 11, 9:25 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix65 min
Jun 11, 9:58 AM CDTTornado WarningMPXPepin, Pierce32 min
Jun 11, 10:03 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk57 min
Jun 11, 10:04 AM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin56 min
Jun 11, 11:00 AM CDTSpecial Weather StatementMPXEau Claire45 min
Jun 11, 1:44 PM CDTSpecial Weather StatementMPXBarron61 min
Jun 11, 6:17 PM CDTSpecial Weather StatementMPXDunn28 min
Jun 11, 6:44 PM CDTSpecial Weather StatementMPXDunn46 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.